Are blood pressure spikes a common side effect of adjusting Parkinson's medication?

Geronimo1983 asked...

I have a good friend who has has Parkinson's for about 10 yrs. She is cared for by her husband and takes her own medications. She also adjusts her own meds, as needed. On Friday her blood pressure spiked up and down, and she passed out three times. She was taken to the hosp. where they are doing tests. Is this a common side effect of the disease? Could it be due to her adjusting her meds? It seems that adjusting one's own meds is common in Parkinson's, i.e., taking a little earlier/later, etc. Most tests are negative at this point.

Expert Answer

Graham A. Glass, MD, is the co-founder of PEAK Neurology and Sleep Medicine, LLC with multiple locations across Alaska. Previously, he was deputy director of the San Francisco Parkinson's Disease Research, Education, and Clinical Care Center PADRECC and assistant clinical professor of neurology at the University of California, San Francisco (UCSF). Glass received his medical degree from the University of Texas Health Sciences Center at the San Antonio School of Medicine and completed his neurology residency at Tufts-New England Medical Center. He subsequently completed a fellowship in movement disorders at the Mayo Clinic.

Parkinson's disease often affects the autonomic nervous system ("internal nervous system") which is responsible for why patients with Parkinson's disease often have constipation, bladder urgency, and can have low and/or swinging blood pressure.

In addition, the medications that we use to treat Parkinson's disease including carbidopa/levodopa (Sinemet) and the dopamine agonists (Mirapex and Requip) can lower patient's blood pressure. If there were no immediate changes in medication, we often look for dehydration and/or infections (urinary tract or pneumonia) that can throw things out of whack.

In the future, I would reccomend that your friend's husband take her blood pressure when standing up (not seated like normal) and if the top number (systolic) is routinely below 100, she will be at risk for fainting sometimes. Its often helpful to maintain good hydration, and we often encourage patients to liberalize their salt intake which helps maintain BP if someone usually runs low. She should check with her Primary Care before doing this however, as if patients have elevated BP, salt can make this worse.